Dog Health Questions? Ask a Dog Vet for Answers ASAP
Hello and welcome to Just Answer.
Loperamide can be a safe drug to give to dogs, but there have been several reported cases of serious toxicities in dogs (especially in sight hound breeds like greyhounds and collies). Loperamide is an antidiarrheal which is typically dosed at 0.08-0.2mg/kg up to three times per day. For a 60lb dog this means giving no more than 2-5mg no more frequently than every 8 hours, so I would suspect your dosing was a bit high. My biggest concern is with her symptoms and her breed. Do not give her any more of the loperamide. Because loperamide is potentially a neurotoxic substance, it should be used with caution in those herding breeds (e.g., Collies) that may have a gene mutation that doesn't allow them to process this drug properly. Unfortunately, we just never know which dogs will have this mutation as on occasion non-susceptible breeds show up with it too. As a result I have chosen to avoid use of this drug altogether.
Symptoms of the toxicity include excessive drooling, incoordination, vomiting, hind end weakness, disorientation, stumbling, seizure, excessive vocalizing, hyperexcitability, hypersensitivity to noise, and coma.
If she is still acting strangely in the morning I would take her to your vet first thing. I am including a research abstract for you to print off to take along to your vet (in case they've never heard of this before because it is relatively uncommon).
http://www.vin.com/Members/Journals/Journal.plx?AID=1692 (you may not be able to access this article as it requires a special membership to a veterinary journal service, but your vet might be able to if you take them this URL).
Also, here's a handout sheet on loperamide for your records.
Usually intravenous fluid therapy (and in extreme cases a drug called naloxone) can be used to treat this condition. If she worsens overnight I would take her to an emergency clinic.
I really hope I haven't scared you too badly with all of this information but this can be quite serious and I need you to know to seek medical attention if she's not improving or worsening.
Good luck to you and your dog and hopefully this information was helpful!
I'm heading to bed for the night, but will be checking in again online first thing in the morning. Again, I hope I didn't scare you. This could be a simple case of just over doing the dose a bit and once it wears off she may be just fine, I just need you to be aware of the other possibility and that if she's not improving by morning she should see the vet, or if she worsens overnight she should get to emerg as it could be something more serious.
Are these symptoms usually something that wears off given time within the system??? Meaning, as the drug weakens within the system over the course of the coming hours, will this most likley return my dog to her normal state (provided that it is indeed a low overdose)? I am kind of freaking out a bit...this little girl is my baby. Should I get her to drink/eat? Is there anything that I can do to help right now? Also, she is still resting fine. No more strange actions in the past 45 mins. I feel like a heal but I did try to take precautions to include researching the topic...it said noting about sight hounds in the info.
Don't panic. Again, sorry to scare you. Yes...if it's not a case of the neurotoxicity and just a case of minor overdose the symptoms should wear off within the next 8 hours. I would get her to drink if she wants (to help dilute it out a bit). Again, if she's not normal by the morning I'd check in with your regular vet, or if she gets worse at all (the symptoms I described above) I'd call an emergency vet clinic. Otherwise if she's fine in the morning, you may have just overdone the dose a bit with her.
I hope this information was helpful. If so, please consider accepting my answer. Good luck with your dog and try to stay calm. So long as her symptoms are not worsening she's likely ok until the morning.
I figured that I would give you an update on my little Greyhound Lexi. First, I stayed up with her the remainder of the evening and did not get to sleep till around 4:30 am...not fun. For the remainder of the evening, Lexi rested peacefully with the exception of some gas (burps). When I took my dogs out this morning at 7, Lexi seemed much more alert and coherent. That was until I got her to the VET at 07:30am. Then in typical Greyhound fashion, she went into her shell and started shaking and being shy to the Vets and asst. Vets. She was diagnosed with intestinal bacteria and was put on a regimen of Meds to eliminate the bacteria along with a pro-bacteria for her tummy. NOW MY OTHER TWO DOGS HAVE THE SAME THING AS WELL. After being administered her first dose of anti-biotics, she threw them up and I had to go back to get a blister pack that calms and coats her stomach. This seems to have worked because she has progressively become more hungry throughout the day and into the evening. She ate a small amount of baked chicken breast (she ate around the rice the little monster) and she also ate a few dog biscuits (plane - I figured that they would act like crackers do when a human is sick and coat her stomach). She has not displayed any other strange symptoms since last evening around 1am except for the time immediately following the giving of the medicine at around 10:30am when she threw up. After she did such, she has rested peacefully and as I stated, has begun to take in a small amount of food and a healthy amount of water and seems to be alert (when I come in with the dog treats). Having said that, it seems that we have ducked the toxic effects of the Imodium AD. She never did get worse last evening and despite some lethargic behavior (she does seem tired, but alert, she did not sleep well last evening and I'm sure that all that she has been through in the past four days has been a shock to her little system) and I am hopeful that this is going to be the end of this small little nightmare and that come morning, she will be well on her way to recovery. She is having bowl movements and is urinating so her system seems to be working well in that respect.
DOES this behavior seem to be about typical and does this seem to be encouraging news? THANK YOU FOR YOUR HELP LAST EVENING! I feel very blessed that I got you and praise God that all seems to be working out better this evening! Have a Merry Christmas and once again, THANK YOU!!!
Good to hear from you! Sorry you didn't get much sleep last night. Hopefully tonight will be more restful! Yes, this behavior seems completely typical to me. Many dogs with intestinal bacterial overgrowth will have an upset stomach (and it can be contagious especially if it is coccidia or clostridial infection). Usually antibiotics and probiotics are enough to cover the problem, but often I have to use a stomach coater and a bland diet (like chicken and rice). Also if the vomiting persists she may need an anti-emetic like cerenia. It's likely to resolve though fairly quickly (usually within 24-72 hours of starting the medication).
I'm glad I could be of assistance last night and I hope she does well and that your other dogs recover ok as well.
Best wishes to you all and get some sleep!